Florida, 2011

Heavy Rain in Florida, November 27, 2011

November 27, 2011 · NWS TAE · 1 event in 1 county or zone

S. Although no severe weather occurred with this system, it did bring some isolated heavy rain amounts in excess of 3 inches in short amount of time to areas around Panama City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An unseasonably strong upper level low moved across the southeastern U.S. Although no severe weather occurred with this system, it did bring some isolated heavy rain amounts in excess of 3 inches in short amount of time to areas around Panama City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 27, 2:38 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Nov 27, 2:38 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 PM EST Sun Nov 27 2011

.SYNOPSIS...An intense, cold upper level disturbance was
developing over the mid Mississippi Valley this afternoon, and was
pushing a strong cold front, with much colder air behind it,
slowly eastward toward the Tri-State Area. Ahead of the front,
gusty south to southeast winds 25 to 30 mph at times were
spreading very warm moist air northward across the area, with
temperatures ranging from the upper 70s to near 80 degrees. A
large band of showers and thunderstorms had developed along and
ahead of the front, and widespread rain with some embedded
thunderstorms was spreading eastward into western portions of the
eastern Florida Panhandle and southeast Alabama by mid afternoon.

&&

.SHORT TERM...(Tonight through Tuesday Night)...
The 18z surface analysis from HPC had a cold front subjectively
analyzed from near Nashville, TN, to Mobile, AL, and south into
the central Gulf of Mexico. This matches closely with our
assessment, and there is a band of dense cloud cover and rain from
just ahead of this front stretching back to the "Arklatex". Some
moderate to heavy showers have just recently started to push into
the western parts of our forecast area, mainly west of a line from
Panama City to Dothan. A few of these showers have produced
measured wind gusts to between 30 and 35 knots in the vicinity of
Destin (KDTS), with shower-related wind gusts weakening
significantly once the individual cells move more than 10 miles
inland. Our local 4km WRF model has captured the potential for
gusty winds with some of these showers and storms well, and
therefore it seems likely that a few of the stronger convective
lines and cells could produce gusty winds to 40 knots over the
waters and shoreline areas into tonight.

For the progression and timing of the rain tonight and Monday, we
used a broad model blend with a weight towards the high-resolution
WRF model consensus for PoPs and sensible weather. Storm total
rainfall looks to be on the order of 1 to 1.5 inches. The weather
grids were broken down into 3-hour intervals to add more detail.
As the front clears our forecast area early Monday morning, there
may still be some lingering showers, particularly over the
northeast Gulf of Mexico. The showers over the coastal waters will
likely be convective in nature. Even with some upwelling of cooler
water from depth as the strong post- frontal winds set in, SSTs
are likely to be around the upper 60s to 70 degrees. Meanwhile,
the 850mb temperatures will probably fall to near 0C by late in
the afternoon. Our local 4km WRF-ARW, as well as the 12z nested
4km NAM and 12z 4km WRF-NMM all indicate potential for some very
strong wind gusts related to this shower activity tomorrow. The
NAM forecast soundings in the offshore marine zones show a very
short but robust CAPE profile with around 500 j/kg of CAPE
concentrated below 10,000 feet. Thunder seems unlikely as the
positively buoyant region does not extend to colder than about
-6C on the sounding. However, with a lot of low-level CAPE the
shallow updrafts and downdrafts in the showers are likely to be
fairly strong with turbulent mixing, and this could aid in
occasionally transferring down the 40-50 knot winds around
7000-8000 feet. These values, probably not coincidentally, are
similar to the maximum wind gust values depicted by some of the
high-resolution model guidance. More on the decision-making
related to this scenario in the "Marine" section below.

We maintained the non-diurnal temperature trend for Monday, and
many of the high temperatures across our forecast area are likely
to be recorded in the morning. It looks like a cool, raw day with
temperatures holding in the 50s and a westerly breeze. Exact highs
will be very dependent on the timing of the cold front. A set of
chilly nights will commence on Monday Night. Lows on Monday Night
and Tuesday Night should be in the 30s in most areas. With winds
staying up overnight, wind chills could dip down into the upper
20s in northwest parts of our area, and around 32 degrees closer
to Tallahassee.

.LONG TERM...(Wednesday through next Sunday)...
The latest global model consensus (which are in pretty good
agreement this time) projects a split flow pattern at the 500 mb
level. A mean trough will be the dominant feature over the
southeast U.S. through Thursday, followed by a relatively flat
mean ridge into next weekend. Little in the way of moisture is
forecast by any of the models (despite a 500 mb trough passing
over our forecast area Wednesday night), so the PoP will be less
than 20 percent through the period. Temperatures will be below
average through Thursday (lows in the 30s and highs around 60),
then near average afterward (lows upper 30s to mid 40s, highs
upper 60s to lower 70s). Although our current forecast does not
call for freezing temperatures, there is a chance that some of our
normally coldest inland sites could briefly get near freezing
if/where the winds go calm overnight. This could happen Wednesday,
Thursday, and/or Friday mornings.

&&

.AVIATION...
(through 18Z Monday) Conditions remained VFR with scattered to broken
clouds, mostly around 6000 feet across the Tri-State Area this
afternoon. Gusty south to southeast winds up to 25-30 knots
continued to spread very warm moist air northward across the area. A
strong cold front, extending southward across Alabama into the Gulf
of Mexico, was pushing slowly eastward towards the area, and a large
band of rain with embedded thunderstorms had developed along and
well ahead of the front. The leading edge of this band was moving
into western portions of the eastern Florida Panhandle by mid
afternoon. Expect widespread rain and embedded thunderstorms to
continue spreading eastward the rest of this afternoon and tonight,
accompanied by MVFR to IFR conditions that will persist through the
remainder of the forecast period and beyond.

&&

.MARINE...All marine-related headlines were kept as is with this
afternoon's forecast package. This means a Small Craft Advisory is
in effect until 7am EST on Tuesday for all of the coastal waters,
and a High Surf Advisory and High Risk of Rip Currents for parts
of the coastal Florida Panhandle through 10pm EST tonight. A few
webcams and photos viewed earlier in the morning showed the
building surf around Panama City and Destin, which subjective
estimation put at near or upwards of 5 feet in some instances.
Therefore, the High Surf Advisory appears on track.

With surf height grids showing a small area of around 6 feet
tomorrow (near lower coastal Bay County and coastal Gulf County,
from Tyndall AFB to Cape San Blas) we considered issuing another
High Surf Advisory for tomorrow in these areas. However, given the
more marginal nature of this subsequent event we will opt to let
the next several shifts further evaluate. There was also a concern
about the winds on Monday, particularly in the afternoon and early
evening as the much colder low-level air begins to work into the
area. Models tend to underestimate the vigor of winds in strong
cold advection situations, particularly when the water temps are
near 70 degrees. Additionally, as noted above in the "Short Term"
section, we may also see gale force gusts in scattered showers.
With model sustanied winds remaining well below gales, and
uncertainties about the coverage of showers (and the frequency of
strong gusts if they do develop), we will simply maintain the
Small Craft Advisory for now. However, wording was added to the
text of the CWF and MWW products to highlight concerns for gusts
around gale force tomorrow.

&&

.FIRE WEATHER...
A strong cold front was pushing eastward toward the area this
afternoon, accompanied by a wide band of rain with embedded
thunderstorms. Expected widespread wetting rainfall and isolated
thunderstorms to spread slowly eastward across the area late this
afternoon and tonight, reaching eastern portions of the Florida Big
Bend and South Central Georgia before daybreak. The much-needed
rainfall, combined with the much lower daytime temperatures, should
help help keep relative humidities from reaching critical levels
through the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   62  62  37  61  37 /  90  80  20  10  10
Panama City   53  55  42  59  37 / 100  60  20  10  10
Dothan        52  53  36  56  34 / 100  70  10  10  10
Albany        61  61  38  56  34 /  90  80  20  20  10
Valdosta      63  65  39  61  37 /  50  80  30  10  10
Cross City    64  68  44  64  39 /  40  70  30  10  10
Apalachicola  59  60  42  62  42 /  90  70  40  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...High Surf Advisory until 9 PM CST this evening for Coastal Bay-
     South Walton.

GM...Small Craft Advisory until 7 AM EST Tuesday for all legs of the
     Coastal Waters.

&&

Synopsis...Duval
Short Term...Lamers
Long Term...Fournier
Aviation/Fire Wx...Duval
Marine...Lamers
Hazardous weather outlook, Nov 27, 4:33 AM CST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
533 AM EST SUN NOV 27 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-281200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
533 AM EST SUN NOV 27 2011 /433 AM CST SUN NOV 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...A HIGH SURF ADVISORY IS IN EFFECT THROUGH 9 PM CST FOR COASTAL
BAY AND SOUTH WALTON COUNTIES...

...THERE IS A HIGH RISK FOR RIP CURRENTS FOR COASTAL BAY...SOUTH
WALTON...COASTAL GULF...AND COASTAL FRANKLIN COUNTIES.

...A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TUESDAY MORNING...

AN APPROACHING LOW PRESSURE SYSTEM FROM THE WEST IS EXPECTED TO
GRADUALLY SPREAD RAIN INTO THE REGION FROM THE WEST. A SLIGHT
CHANCE OF THUNDERSTORMS ALSO EXISTS NEAR THE COAST. WHILE AN
ISOLATED STRONG WIND GUST IS POSSIBLE...SEVERE WEATHER DOES NOT
LOOK LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SOME LINGERING SHOWERS ARE POSSIBLE ON MONDAY...BUT CONDITIONS
LOOK TO IMPROVE REGION-WIDE DURING THE MIDDLE PORTION OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Bay

When
November 27, 5:41 PM CST to 9:42 PM CST
Where
Bay County, 0.93 mi ESE of Parker
Reported by
Mesonet
Coordinates
30.123, -85.586

The Citizen Weather Observer Program station N4JTC located near Panama City reported a rainfall total of 3.04 occurring in a 4 hour time period. No significant flooding was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349478.